BURLINGTON, WI (WFLA/CNN NEWSOURCE) — A Wisconsin teen is in an intensive care unit with severe lung damage and his family thinks it was caused by vaping.
He’s not the only young person hospitalized after using these vaping devices.
A Burlington, Wisconsin man was hospitalized after he became sick from vaping.
“These street vapes are very, very dangerous. My brother nearly lost his life,” said Patrick DeGrave, the victim’s brother.
The last few days have been touch and go for one Wisconsin man.
“The trauma that he caused to his lungs is significant, the trauma that he caused to his heart is significant,” said DeGrave.
DeGrave’s brother went to Aurora Memorial Hospital in Burlington after he was having issues breathing. At first, doctors thought it might be pneumonia but soon realized it was something else.
“These vapes can cost you your life,” said DeGrave.
DeGrave says it was a vape cartridge that contained THC that took his brother’s health.
“Within 24 hours he was being medically sedated and being put in a medically induced coma,” said DeGrave.
DeGrave said his brother, who’s in his mid-20’s, bought the vape vials off the street. His warning comes on the same day doctors at Children’s Hospital of Wisconsin issued a similar alert.
“Vaping in teenagers is something that’s harming our kids and we want that to be loud and clear,” said Dr. Michael Gutzeit, chief medical officer.
Children’s Hospital treated eight patients in just four weeks with severe lung damage. All had the common thread of vaping.
“We don’t have a lot of information about the long-term effects and sometimes even the short-term effects,” said Gutzeit.
DeGrave isn’t sure what’s next for his brother, but he doesn’t want someone else to make the same mistake.
“It’s wait and see,” said DeGrave. “We’re uncertain right now if he’ll ever fully recover from this.”
The Wisconsin Department of Health Services is investigating the cases at Children’s Hospital. It’s unclear what type of vapes they were and where they were purchased.